Texas, 2021

Winter Storm in Texas, January 10, 2021

January 10, 2021 · NWS EWX · 9 events in 9 counties and zones

An upper level low pressure center moved across Texas cooling the atmosphere above the boundary layer leading to precipitation changing from rain to sleet and snow. Snowfall totals ranged from two inches to six inches.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low pressure center moved across Texas cooling the atmosphere above the boundary layer leading to precipitation changing from rain to sleet and snow. Snowfall totals ranged from two inches to six inches. The highest snow totals were in Jarrell and Leander in Williamson County where 6.0 inches fell. These were the highest totals in each county: Bastrop 3.0 inches at Paige, Blanco 2.5 inches at Spicewood, Burnet 4.5 inches near Tow, Gillespie 2.5 inches at Fredericksburg, Hays 2.0 inch at Dripping Springs, Lee 2.2 inches at Fedor, Llano 2.0 inches at Llano, Travis 4.5 inches at Austin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 10, 6:01 AM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Jan 10, 6:01 AM CST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
601 AM CST Sun Jan 10 2021

.AVIATION...
A line of showers and isolated thunderstorms is approaching the San
Antonio area and will move across the terminals within the next hour
or two. Convection will drop ceilings and visibilities to MVFR.
Otherwise, all airports are currently VFR. MVFR/IFR ceilings will
develop later this morning and there will be occasional rain. At AUS,
snow will mix with the rain this afternoon and then turn to only
snow. Precipitation should end late this evening at all terminals.
Ceilings in San Antonio and Del Rio will improve to VFR overnight,
but low ceiling will prevail at AUS through the end of the period.

&&

.PREV DISCUSSION... /ISSUED 343 AM CST Sun Jan 10 2021/

SHORT TERM (Today through Monday)...
Water vapor imagery this morning shows the upper level low moving
into West Texas. Surface winds across our CWA are from the east-
northeast which are feeding relatively moist air into the low levels
around the upper low. Areas of showers are moving across the region
from the west. The upper low will move across Texas today and a
surface boundary will develop beneath it. Precipitation will become
more widespread through the morning. Currently all precip is rain.
Deeper cold air will begin to move into our northeastern area later
this morning and snow will mix in with the rain across Llano,
Burnet, and western Williamson Counties. Cold air will spread over
more of the CWA this afternoon. Mixed precip will spread farther
south and precip will become all snow over the northeast during the
afternoon. Eventually mixed precip will spread from northeastern
Edwards County to central Comal to northern Fayette. Snow will begin
to accumulate by noon from Gillespie to Burnet. After noon
accumulating snow will spread south and east reaching from Kerr to
Lee. We have issued a Winter Storm Warning for Llano, Burnet,
Williamson, and Lee Counties for snow amounts of one to three inches
with isolated higher amounts. South of this area we have issued a
Winter Weather Advisory for snow up to one inch. Farther to the
south there is a chance for a dusting mainly on grassy areas or
elevated surfaces. South of I-10/Hwy 90 we only expect rain. There
is also a slight chance for thunderstorms across the south where
there will be modest instability. In the area with only rain there
will be much needed rain with widespread totals of an inch to an
inch and a half. The system will move away to the east this evening
and precip chances will decrease quickly from west to east. All
precip should end by midnight. Cold air will move in overnight and
much of the CWA will see freezing temperatures Monday morning.
Monday northerly winds will bring drier air leading to sunny skies
and chilly temperatures. Highs Monday will be mainly in the 40s with
some lower 50s over the Rio Grande Plains.

LONG TERM (Monday Night through Saturday)...
Cold Monday night into Tuesday morning with a widespread hard
freeze. Low temperatures are forecast in the low 20s across the Hill
Country, and mid 20s to around 30 elsewhere. An upper level
shortwave trough will pass through the region on Tuesday, but no
moisture will be available to work with so continued dry and cold.
Highs Tuesday only in the low 40s to around 50. Dry northwest flow
aloft will continue Wednesday through Thursday with a gradually
warming trend. A dry cold front is forecast to move through the area
on Friday bringing slightly cooler temperatures to the area Friday
and Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              39  32  44  28  52 / 100  30   0   0   0
Austin Bergstrom Intl Airport  40  30  45  25  53 / 100  30   0   0   0
New Braunfels Muni Airport     41  32  46  28  57 / 100  10   0   0   0
Burnet Muni Airport            36  28  42  24  52 / 100  20   0   0   0
Del Rio Intl Airport           46  33  50  31  56 /  50   0   0   0   0
Georgetown Muni Airport        36  29  43  24  51 / 100  30   0   0   0
Hondo Muni Airport             44  29  49  26  56 / 100   0   0   0   0
San Marcos Muni Airport        41  30  45  26  54 / 100  20   0   0   0
La Grange - Fayette Regional   41  33  44  28  53 / 100  50   0   0   0
San Antonio Intl Airport       42  33  47  29  55 / 100  -    0   0   0
Stinson Muni Airport           44  32  48  27  55 / 100   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until midnight CST tonight for Burnet-Lee-
Llano-Williamson.

Winter Weather Advisory until midnight CST tonight for Bastrop-
Blanco-Gillespie-Hays-Kendall-Kerr-Travis.

&&

Short-Term/Aviation...05
Long-Term...Runyen
Hazardous weather outlook, Jan 10, 9:55 AM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
955 AM CST Sun Jan 10 2021

TXZ171>173-183>194-202>209-217>225-228-111600-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
955 AM CST Sun Jan 10 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

...A Winter Storm Warning is in effect for Llano, Burnet,
Williamson, Travis and Lee this afternoon and evening...

...A Winter Weather Advisory is in effect for Kerr, Gillespie,
Kendall, Blanco, Hays, and Bastrop counties this afternoon and
evening...

A winter storm will move through the region today, bringing a
chance of snow to portions of the Hill Country and Central Texas.
Expect 1 to 3 inches of snow in the Winter Storm Warning area,
with a few spots maybe receiving 4 inches. Snowfall in the Winter
Storm Advisory area will be 1 inch or less. Other locations
further south, but along and north of I-10, may see flurries or a
light dusting of snow this evening.

All of the snow should be melted by noon on Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jan 10, 10:03 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1003 AM CST SUN JAN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     SNOW             1 E PFLUGERVILLE        30.44N 97.61W
01/10/2021  E0.3 INCH        TRAVIS             TX   PUBLIC

&&

HAMPSHIRE
Local storm report, Jan 10, 10:05 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1005 AM CST SUN JAN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     SNOW             LAKEWAY                 30.36N 97.97W
01/10/2021  E0.1 INCH        TRAVIS             TX   TRAINED SPOTTER

            SPOTTER IN LAKEWAY REPORTING SLEET
            TRANSITIONED TO SNOW WITH .10 INCH
            ACCUMULATION.

&&

YBV
Local storm report, Jan 10, 10:31 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1031 AM CST SUN JAN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     SNOW             HUTTO                   30.55N 97.53W
01/10/2021  E1.0 INCH        WILLIAMSON         TX   PUBLIC

            SNOW COVERED ROADS.

&&

HAMPSHIRE
Local storm report, Jan 10, 10:59 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1059 AM CST SUN JAN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     SNOW             3 SSW JOLLYVILLE        30.41N 97.76W
01/10/2021  M0.5 INCH        TRAVIS             TX   CO-OP OBSERVER

&&

PAY
Local storm report, Jan 10, 11:02 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1102 AM CST SUN JAN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     SNOW             3 NNW AUSTIN            30.32N 97.76W
01/10/2021  M0.2 INCH        TRAVIS             TX   TRAINED SPOTTER

            MEASURED AT CAMP MABRY.

&&

PAY
Local storm report, Jan 10, 11:03 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1103 AM CST SUN JAN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     SNOW             3 E PFLUGERVILLE        30.45N 97.56W
01/10/2021  E1.3 INCH        TRAVIS             TX   PUBLIC

            SNOW ACCUMULATIONS ON THE GROUND. 1.25
            INCHES REPORTED NEAR PFLUGERVILLE VIA SOCIAL
            MEDIA POST.

&&

YBV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Bastrop

When
January 10, 11:10 AM CST to 7:00 PM CST
Where
Bastrop forecast zone
Reported by
Emergency Manager
Coordinates
30.104, -97.312 (the zone’s center; the record gives no point)

An upper level low pressure center moved across Texas cooling the atmosphere above the boundary layer leading to precipitation changing from rain to sleet and snow. Snowfall totals ranged from two inches to six inches. The highest snow totals were in Jarrell and Leander in Williamson County where 6.0 inches fell. These were the highest totals in each county: Bastrop 3.0 inches at Paige, Blanco 2.5 inches at Spicewood, Burnet 4.5 inches near Tow, Gillespie 2.5 inches at Fredericksburg, Hays 2.0 inch at Dripping Springs, Lee 2.2 inches at Fedor, Llano 2.0 inches at Llano, Travis 4.5 inches at Austin.

Winter Storm, Blanco

When
January 10, 11:10 AM CST to 7:00 PM CST
Where
Blanco forecast zone
Reported by
Emergency Manager
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

An upper level low pressure center moved across Texas cooling the atmosphere above the boundary layer leading to precipitation changing from rain to sleet and snow. Snowfall totals ranged from two inches to six inches. The highest snow totals were in Jarrell and Leander in Williamson County where 6.0 inches fell. These were the highest totals in each county: Bastrop 3.0 inches at Paige, Blanco 2.5 inches at Spicewood, Burnet 4.5 inches near Tow, Gillespie 2.5 inches at Fredericksburg, Hays 2.0 inch at Dripping Springs, Lee 2.2 inches at Fedor, Llano 2.0 inches at Llano, Travis 4.5 inches at Austin.

Winter Storm, Burnet

When
January 10, 11:10 AM CST to 7:00 PM CST
Where
Burnet forecast zone
Reported by
Emergency Manager
Coordinates
30.788, -98.182 (the zone’s center; the record gives no point)

An upper level low pressure center moved across Texas cooling the atmosphere above the boundary layer leading to precipitation changing from rain to sleet and snow. Snowfall totals ranged from two inches to six inches. The highest snow totals were in Jarrell and Leander in Williamson County where 6.0 inches fell. These were the highest totals in each county: Bastrop 3.0 inches at Paige, Blanco 2.5 inches at Spicewood, Burnet 4.5 inches near Tow, Gillespie 2.5 inches at Fredericksburg, Hays 2.0 inch at Dripping Springs, Lee 2.2 inches at Fedor, Llano 2.0 inches at Llano, Travis 4.5 inches at Austin.

Winter Storm, Gillespie

When
January 10, 11:10 AM CST to 7:00 PM CST
Where
Gillespie forecast zone
Reported by
Emergency Manager
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

An upper level low pressure center moved across Texas cooling the atmosphere above the boundary layer leading to precipitation changing from rain to sleet and snow. Snowfall totals ranged from two inches to six inches. The highest snow totals were in Jarrell and Leander in Williamson County where 6.0 inches fell. These were the highest totals in each county: Bastrop 3.0 inches at Paige, Blanco 2.5 inches at Spicewood, Burnet 4.5 inches near Tow, Gillespie 2.5 inches at Fredericksburg, Hays 2.0 inch at Dripping Springs, Lee 2.2 inches at Fedor, Llano 2.0 inches at Llano, Travis 4.5 inches at Austin.

Winter Storm, Hays

When
January 10, 11:10 AM CST to 7:00 PM CST
Where
Hays forecast zone
Reported by
Emergency Manager
Coordinates
30.058, -98.031 (the zone’s center; the record gives no point)

An upper level low pressure center moved across Texas cooling the atmosphere above the boundary layer leading to precipitation changing from rain to sleet and snow. Snowfall totals ranged from two inches to six inches. The highest snow totals were in Jarrell and Leander in Williamson County where 6.0 inches fell. These were the highest totals in each county: Bastrop 3.0 inches at Paige, Blanco 2.5 inches at Spicewood, Burnet 4.5 inches near Tow, Gillespie 2.5 inches at Fredericksburg, Hays 2.0 inch at Dripping Springs, Lee 2.2 inches at Fedor, Llano 2.0 inches at Llano, Travis 4.5 inches at Austin.

Winter Storm, Llano

When
January 10, 11:10 AM CST to 7:00 PM CST
Where
Llano forecast zone
Reported by
Emergency Manager
Coordinates
30.706, -98.684 (the zone’s center; the record gives no point)

An upper level low pressure center moved across Texas cooling the atmosphere above the boundary layer leading to precipitation changing from rain to sleet and snow. Snowfall totals ranged from two inches to six inches. The highest snow totals were in Jarrell and Leander in Williamson County where 6.0 inches fell. These were the highest totals in each county: Bastrop 3.0 inches at Paige, Blanco 2.5 inches at Spicewood, Burnet 4.5 inches near Tow, Gillespie 2.5 inches at Fredericksburg, Hays 2.0 inch at Dripping Springs, Lee 2.2 inches at Fedor, Llano 2.0 inches at Llano, Travis 4.5 inches at Austin.

Winter Storm, Lee

When
January 10, 11:10 AM CST to 7:00 PM CST
Where
Lee forecast zone
Reported by
Emergency Manager
Coordinates
30.311, -96.966 (the zone’s center; the record gives no point)

An upper level low pressure center moved across Texas cooling the atmosphere above the boundary layer leading to precipitation changing from rain to sleet and snow. Snowfall totals ranged from two inches to six inches. The highest snow totals were in Jarrell and Leander in Williamson County where 6.0 inches fell. These were the highest totals in each county: Bastrop 3.0 inches at Paige, Blanco 2.5 inches at Spicewood, Burnet 4.5 inches near Tow, Gillespie 2.5 inches at Fredericksburg, Hays 2.0 inch at Dripping Springs, Lee 2.2 inches at Fedor, Llano 2.0 inches at Llano, Travis 4.5 inches at Austin.

Winter Storm, Travis

When
January 10, 11:10 AM CST to 7:00 PM CST
Where
Travis forecast zone
Reported by
Emergency Manager
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

An upper level low pressure center moved across Texas cooling the atmosphere above the boundary layer leading to precipitation changing from rain to sleet and snow. Snowfall totals ranged from two inches to six inches. The highest snow totals were in Jarrell and Leander in Williamson County where 6.0 inches fell. These were the highest totals in each county: Bastrop 3.0 inches at Paige, Blanco 2.5 inches at Spicewood, Burnet 4.5 inches near Tow, Gillespie 2.5 inches at Fredericksburg, Hays 2.0 inch at Dripping Springs, Lee 2.2 inches at Fedor, Llano 2.0 inches at Llano, Travis 4.5 inches at Austin.

Winter Storm, Williamson

When
January 10, 11:10 AM CST to 7:00 PM CST
Where
Williamson forecast zone
Reported by
Emergency Manager
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

An upper level low pressure center moved across Texas cooling the atmosphere above the boundary layer leading to precipitation changing from rain to sleet and snow. Snowfall totals ranged from two inches to six inches. The highest snow totals were in Jarrell and Leander in Williamson County where 6.0 inches fell. These were the highest totals in each county: Bastrop 3.0 inches at Paige, Blanco 2.5 inches at Spicewood, Burnet 4.5 inches near Tow, Gillespie 2.5 inches at Fredericksburg, Hays 2.0 inch at Dripping Springs, Lee 2.2 inches at Fedor, Llano 2.0 inches at Llano, Travis 4.5 inches at Austin.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939397, 939398, 939399, 939400, 939401, 939402, 939403, 939404, 939405.